Louisiana, 2003

Flash Flood in Louisiana, February 21, 2003

February 21, 2003 · NWS SHV · 1 event in 1 county or zone

Shady Hill Road closed due to high water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Shady Hill Road closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 21, 4:25 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 21, 4:25 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
425 PM CST FRI FEB 21 2003

AND THE LAST PRODUCT...DEEPENING SURFACE LOW NEAR HOUSTON AND UPPER
LOW ROLLING OUT OF NE MEXICO WILL BRING SEVERE THREAT AND ADDITIONAL
RAINFALL...POSSIBLY HEAVY...TONIGHT. SEVER TREAT MAINLY EAST AND
SOUTH AS WARM FRONT LIFTS SLOWLY NORTHWARD. STRENGTH OF DEEPENING
SURFACE LOW WILL BE CRUCIAL TO FINAL SEVERE THREAT. TORNADO WATCH
12 COVERS THE SOUTHERN TIER OF ZONES AT THE PRESENT TIME.

LATER TONIGHT...MODELS SUGGEST GOOD RAINFALL...WHICH MAY BE HEAVY
FOR SOME LOCATIONS...UP NORTH NEAR I 30. WITH HALF INCH TO AN INCH
FALLING THERE TODAY...WON/T RULE OUT THE FLOODING POTENTIAL THUS
INCLUDED THEM IN THE FLASH FLOOD WATCH FOR TONIGHT. THERE
VERIFICATION DEPENDS ON RAIN DEVELOPING/MOVING INTO THE I 30 AREA
AND INTENSIFYING.

ONCE WE GET OUT OF THIS MESS SATURDAY MORNING...RELATIVELY TRANQUIL
WEATHER UNTIL MID WEEK WHEN ANOTHER UPPER LOW OPENS THE GULF. WE/LL
SEE WHAT IT WILL DO. DID GO WITH 60 PERCENT LIKELY FOR WEDNESDAY AND
WEDNESDAY NIGHT.

PRELIMS...

SHV 49/61/40/66/36 8300
MLU 52/60/38/66/37 8302
TXK 47/60/38/63/33 8301
TYR 47/64/42/66/36 8200
LFK 50/65/41/68/40 7200

.SHV...FLASH FLOOD WATCH TONIGHT ALL ZONES
    ...TORNADO WATCH TIL 10 PM TXZ152-165>167-LAZ017-018-020-022
Hazardous weather outlook, Feb 21, 12:00 PM CST, 5 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 30...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS
GENERALLY SOUTH OF A LINE FROM RUSK TEXAS TO SHREVEPORT LOUISIANA
AND EL DORADO ARKANSAS.

A DYNAMIC SITUATION...WITH GULF AIR APPROACHING FROM THE SOUTH AND A
VIGOROUS UPPER LEVEL LOW APPROACHING FROM THE BIG BEND REGION OF
WEST TEXAS...WILL HAVE THE POTENTIAL TO PRODUCE A SQUALL LINE AND
SUPERCELL THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
LOUISIANA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS. A FEW STRONG
TORNADOES ARE POSSIBLE...ALONG WITH LARGE HAIL. STRONG ENVIRONMENTAL
WINDS AND THE SPEED OF THE SYSTEM SUGGESTS THE POSSIBILITY OF
WIDESPREAD DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Feb 21, 4:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
426 PM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    2 W CALVIN                LA   FLASH FLOODS
02/21/03   WINN                           WATER OVER HWY 156. REPORTED
                                          BY LAW ENFORCEMENT

0330 PM    6 SW LUFKIN               TX   FLASH FLOODS
02/21/03   ANGELINA                       WATER OVER COUNTY ROADS
                                          94...706...AND 2497. REPORTED
                                          BY LAW ENFORCEMENT

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sabine

When
February 21, 5:15 PM CST to 6:45 PM CST
Where
Sabine County, 5 mi S of Many
Reported by
LAW ENFORCEMENT
Coordinates
31.564, -93.555 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341967.